- Acetaminophen Overdose
- Beta-Blocker Overdose
- Lithium Overdose
- Acetaminophen overdose occurs at doses of 150mg/kg within 24 hours, causing delayed onset of severe liver injury and potentially liver failure due to the production of NAPQI from the parent compound.
- Symptoms: Nausea/vomiting at first, progresses to RUQ pain
- Signs: jaundice, tachycardia, hypotension
- Acetaminophen (APAP) level; compare with Rumack-Matthew Nomagram
- Liver function tests
- N-acetylcysteine (most beneficial if given within 8 hours of ingestion)
- Supportive care (IV fluids, antiemetics)
*Deep Dive: Acetaminophen Toxicity (EMCRIT)
- Beta-blockers inhibit epinephrine and norepinephrine adrenergic stimulation on beta receptors; overdose can cause bradycardia, hypotension, and ultimately cardiovascular collapse.
- Symptoms: Fatigue, nausea, weakness
- Signs: (+) Hypotension, (+) bradycardia
- Clinical diagnosis based on history and clinical features
- Routine drug screens not usually helpful
- Maintain hemodynamics (IV fluids, vasopressors)
- Consider glucagon and atropine
*Deep Dive: Beta Blocker Toxicity (NUEM Blog)
- Lithium is used primarily to treat bipolar disorder. Toxicity can cause GI, neurologic, and renal manifestations.
- Predominantly GI symptoms initially (nausea, vomiting, cramping, diarrhea)
- Progression of toxicity can cause dystonia, ataxia, hyperreflexia, and cardiac dysrhythmias.
- Lithium level (may not correlate with clinical symptoms)
- Consider testing for coingestants (ex. Acetaminophen)
- GI decontamination (whole bowel irrigation, gastric lavage)
- Enhanced elimination (IV fluids, diuretics, hemodialysis)
*Deep Dive: Lithium Intoxication (EMCRIT)
Latest posts by Brandon Simpson, PA-C (see all)